Alert archive / Tennessee / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 149, NWS Memphis, TN
NWS Memphis, TN issued this severe thunderstorm warning at Jul 15, 2016, 6:13 PM CDT for Shelby County, Tipton County, Tennessee. It was in force for 47 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 15, 2016, 6:13 PM CDT (23:13 UTC)
- Expired
- Jul 15, 2016, 7:00 PM CDT
- In force
- 47 min
- Issued by
- NWS Memphis, TN
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Shelby County, TN, Tipton County, TN
The radar
The Memphis radar (KNQA), 30 km from the middle of the area, began a volume at 23:14 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 15, 6:27 PM CDT | HAIL 1 | 1 N Rosemark, TN | QUARTER SIZE HAIL NEAR ROSEMARK |
| Jul 15, 6:45 PM CDT | TSTM WND DMG | 3 Se Atoka, TN | TIN ROOF RIPPED OFF HOUSE ON OLD MEMPHIS ROAD NEAR BILLINGS DRIVE. SEVERAL LARGE TREES DOWN IN THE AREA. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 14 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Little Rock, AR (KBYH), launched 12:00Z, 11.2 hours before the alert went out and 82 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 57 J/kg
- Mixed-layer CIN
- -232 J/kg
- Mixed-layer LCL
- 1628 m above ground
- 0-6 km bulk shear
- 14 kt
- 0-1 km storm-relative helicity
- -11 m²/s²
- 0-3 km storm-relative helicity
- 12 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
966
WUUS54 KMEG 152313
SVRMEG
TNC157-167-160000-
/O.NEW.KMEG.SV.W.0149.160715T2313Z-160716T0000Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MEMPHIS TN
613 PM CDT FRI JUL 15 2016
THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
EASTERN TIPTON COUNTY IN WESTERN TENNESSEE...
NORTHEASTERN SHELBY COUNTY IN WEST TENNESSEE...
* UNTIL 700 PM CDT
* AT 613 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR
DIXONVILLE... OR NEAR MILLINGTON...MOVING NORTHEAST AT 25 MPH.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE
TO ROOFS...SIDING...AND TREES.
* LOCATIONS IMPACTED INCLUDE...
MILLINGTON...COVINGTON...LAKELAND...ARLINGTON...MUNFORD...
BRIGHTON...TIPTON...ATOKA...MASON...GARLAND...AKINS CORNER...
CROSSTOWN...GIFT...GAINESVILLE...ROSEMARK...IDAVILLE...BRUNSWICK...
BARRETVILLE...REDWOOD AND CANAAN GROVE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
LARGE HAIL AND DAMAGING WINDS AND CONTINUOUS CLOUD TO GROUND
LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY.
LIGHTNING IS ONE OF NATURE'S LEADING KILLERS. REMEMBER...IF YOU CAN
HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.
&&
LAT...LON 3563 8960 3563 8959 3556 8948 3555 8948
3555 8947 3547 8947 3540 8954 3538 8963
3531 8964 3522 8973 3532 8991 3564 8970
3563 8966 3565 8965 3565 8963
TIME...MOT...LOC 2313Z 217DEG 22KT 3534 8976
HAIL...1.00IN
WIND...60MPH
$$2 follow-up statements
128
WWUS54 KMEG 152338
SVSMEG
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
638 PM CDT FRI JUL 15 2016
TNC157-167-160000-
/O.CON.KMEG.SV.W.0149.000000T0000Z-160716T0000Z/
TIPTON TN-SHELBY TN-
638 PM CDT FRI JUL 15 2016
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 700 PM CDT
FOR EASTERN TIPTON AND NORTHEASTERN SHELBY COUNTIES...
AT 637 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR
DIXONVILLE...OR 7 MILES SOUTH OF COVINGTON...MOVING NORTHEAST AT 25
MPH.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...TRAINED WEATHER SPOTTERS.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
ROOFS...SIDING...AND TREES.
LOCATIONS IMPACTED INCLUDE...
COVINGTON...MUNFORD...BRIGHTON...TIPTON...ATOKA...MASON...GARLAND...
AKINS CORNER...CROSSTOWN...GIFT...GAINESVILLE...ROSEMARK...
IDAVILLE...COTTON LAKE...BARRETVILLE...BRIDE...REDWOOD...EGYPT...
CANAAN GROVE AND TABERNACLE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
CONTINUOUS CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
MOVE INDOORS IMMEDIATELY. LIGHTNING IS ONE OF NATURE'S LEADING
KILLERS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO
BE STRUCK BY LIGHTNING.
&&
LAT...LON 3563 8960 3563 8959 3556 8948 3555 8948
3555 8947 3547 8947 3540 8954 3538 8963
3531 8964 3539 8986 3564 8970 3563 8966
3565 8965 3565 8963
TIME...MOT...LOC 2337Z 217DEG 22KT 3546 8965
HAIL...1.00IN
WIND...60MPH
$$904
WWUS54 KMEG 152355
SVSMEG
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
655 PM CDT FRI JUL 15 2016
TNC157-167-160005-
/O.EXP.KMEG.SV.W.0149.000000T0000Z-160716T0000Z/
TIPTON TN-SHELBY TN-
655 PM CDT FRI JUL 15 2016
...THE SEVERE THUNDERSTORM WARNING FOR EASTERN TIPTON AND
NORTHEASTERN SHELBY COUNTIES WILL EXPIRE AT 700 PM CDT...
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE...THE WARNING WILL BE ALLOWED TO EXPIRE. HOWEVER GUSTY
WINDS ARE STILL POSSIBLE WITH THIS THUNDERSTORM.
LAT...LON 3563 8960 3563 8959 3556 8948 3555 8948
3555 8947 3547 8947 3540 8954 3538 8963
3531 8964 3539 8986 3564 8970 3563 8966
3565 8965 3565 8963
TIME...MOT...LOC 2353Z 217DEG 22KT 3546 8965
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Memphis, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 15, 2:56 PM CDT, 3 hours 17 minutes earlier.
Area forecast discussion, Jul 15, 2:56 PM CDT, 3 hours 17 minutes before
Area Forecast Discussion National Weather Service Memphis TN 256 PM CDT FRI JUL 15 2016 .DISCUSSION... Skies are partly cloudy across much of the forecast area with temperatures from the mid 80s to lower 90s. Some thunderstorm activity was over portions of northeast Arkansas and also over portions of north-central Mississippi. A weak cold front extended from northeast Ohio through southern Missouri and into eastern Colorado. The front will drop south into the forecast area later tonight with additional thunderstorm development possible. Temperatures will remain on the warm side with lows Saturday morning in the low to mid 70s. The front will stall out briefly over the region Saturday morning and then start to lift back north as a warm front by Saturday afternoon. This will mean that there will be a chance of thunderstorms during the day on Saturday. Temperatures will be quite warm on Saturday with highs in the lower 90s. The warm front should be north of the region by Saturday evening so dry weather is expected. By Sunday, an upper level ridge will start to build into the region. This will mean more dry weather with temperatures warming some with highs in the low to mid 90s. More dry and hot weather is expected through Monday as well with heat index values exceeding 100 in many locations. Upper level disturbances will drop through Missouri and into the forecast area on Tuesday and Wednesday bringing a chance of thunderstorms each day. Temperatures will remain rather hot with highs in the low to mid 90s. Dry weather returns for Thursday and next Friday as the upper level ridge remains in control. ARS && .AVIATION...18Z TAF cycle VFR conditions expected to prevail except in thunderstorms. Thunderstorms look most likely between 00 and 06z as a complex of storms develops and shifts across Arkansas and shifts across the Midsouth. Brief periods of MVFR or IFR vis due to heavy rain and locally gusty wind is possible. Light winds anticipated through the period. Patchy fog may occur late tonight at MKL AND TUP. 30 && .MEG Watches/Warnings/Advisories... AR...None. MO...None. MS...None. TN...None. &&
Hazardous weather outlook, Jul 15, 9:08 AM CDT, 9 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MEMPHIS TN 908 AM CDT FRI JUL 15 2016 ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115- MSZ001>017-020>024-TNZ001>004-019>022-048>055-088>092-161615- ALCORN-BENTON MS-BENTON TN-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY- COAHOMA-CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR- DUNKLIN-DYER-FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD- HENDERSON-HENRY-ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE- LEE AR-LEE MS-MADISON-MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION- PANOLA-PEMISCOT-PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN- RANDOLPH-SHELBY-ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON- TISHOMINGO-TUNICA-UNION-WEAKLEY-YALOBUSHA- 908 AM CDT FRI JUL 15 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS... THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE. .DAY ONE...TODAY AND TONIGHT THERE IS A MARGINAL RISK FOR SEVERE THUNDERSTORMS ACROSS THE MID SOUTH TODAY. THE STRONGEST STORMS WILL BE CAPABLE OF LOCALIZED DAMAGING WIND GUSTS...HEAVY RAINFALL WITH LOCALIZED FLOODING...SMALL HAIL...AND DANGEROUS CLOUD TO GROUND LIGHTNING. THE GREATEST RISK OF ISOLATED SEVERE THUNDERSTORMS WILL BE THIS AFTERNOON INTO EARLY EVENING. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY DANGEROUS HEAT IS EXPECTED TO DEVELOP LATE IN THE WEEKEND AND PERSIST THROUGH EARLY NEXT WEEK. HEAT INDEX VALUES MAY EXCEED 105 DEGREES DURING THIS TIME PERIOD AND HEAT ADVISORIES MAY BECOME NECESSARY FOR LARGE PORTIONS OF THE MID SOUTH. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ENCOURAGED TO REPORT ANY ISOLATED WIND DAMAGE OR FLOODING TO THE NATIONAL WEATHER SERVICE IN MEMPHIS TENNESSEE.
In the hours before
Local storm report, Jul 15, 5:18 PM CDT, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
518 PM CDT FRI JUL 15 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0506 PM TSTM WND DMG 8 SE MIDTOWN MEMPHIS 35.95N 89.33W
07/15/2016 DYER TN PUBLIC
MULTIPLE TREES DOWN NEAR INTERSECTION OF WINCHESTER AND
PERKINS. TIME IS RADAR ESTIMATED.
&&
AJCLocal storm report, Jul 15, 5:22 PM CDT, 51 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE MEMPHIS TN
522 PM CDT FRI JUL 15 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0506 PM TSTM WND DMG 8 SE MIDTOWN MEMPHIS 35.05N 89.88W
07/15/2016 SHELBY TN PUBLIC
MULTIPLE TREES DOWN NEAR INTERSECTION OF WINCHESTER AND
PERKINS. TIME IS RADAR ESTIMATED.
&&
AJCLocal storm report, Jul 15, 5:25 PM CDT, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
525 PM CDT FRI JUL 15 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0450 PM HAIL 6 ESE MIDTOWN MEMPHIS 35.10N 89.89W
07/15/2016 E0.88 INCH SHELBY TN PUBLIC
NICKEL SIZE HAIL REPORTED AT APPLE TREE CENTER ON MOUNT
MORIAH.
&&
AJCSpecial weather statement, Jul 15, 5:33 PM CDT, 40 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MEMPHIS TN 533 PM CDT FRI JUL 15 2016 ARZ028-TNZ048-049-152315- MISSISSIPPI AR-TIPTON TN-LAUDERDALE TN- 533 PM CDT FRI JUL 15 2016 ...THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A SIGNIFICANT WEATHER ADVISORY UNTIL 615 PM CDT FOR... SOUTH CENTRAL MISSISSIPPI COUNTY IN EASTERN ARKANSAS... NORTHWESTERN TIPTON COUNTY IN WESTERN TENNESSEE... SOUTHWESTERN LAUDERDALE COUNTY IN WESTERN TENNESSEE... AT 533 PM CDT...A STRONG THUNDERSTORM PRODUCING PEA SIZE HAIL OR LARGER AND WINDS AT LEAST 40 MPH WAS LOCATED NEAR WILSON VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING ARE ALSO POSSIBLE WITH THIS THUNDERSTORM. PEOPLE IN SOUTH CENTRAL MISSISSIPPI...NORTHWESTERN TIPTON AND SOUTHWESTERN LAUDERDALE COUNTIES SHOULD MONITOR THIS STORM CLOSELY. LAT...LON 3560 9013 3573 8998 3563 8975 3544 8997 TIME...MOT...LOC 2233Z 313DEG 7KT 3562 9000
Local storm report, Jul 15, 5:38 PM CDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
538 PM CDT FRI JUL 15 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0531 PM TSTM WND DMG ROSELAND 35.85N 90.10W
07/15/2016 MISSISSIPPI AR TRAINED SPOTTER
A FEW TREE LIMBS GREATER THAN 6 INCHES DOWN ON HIGHWAY 18
IN ROSELAND.
&&
AJCSpecial weather statement, Jul 15, 6:13 PM CDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
613 PM CDT FRI JUL 15 2016
ARZ028-TNZ048-050-051-160000-
MISSISSIPPI AR-LAUDERDALE TN-HAYWOOD TN-CROCKETT TN-
613 PM CDT FRI JUL 15 2016
...THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY UNTIL 700 PM CDT FOR...
NORTHEASTERN MISSISSIPPI COUNTY IN EASTERN ARKANSAS...
LAUDERDALE COUNTY IN WESTERN TENNESSEE...
NORTHWESTERN HAYWOOD COUNTY IN WESTERN TENNESSEE...
WEST CENTRAL CROCKETT COUNTY IN WESTERN TENNESSEE...
AT 613 PM CDT...A STRONG THUNDERSTORM PRODUCING PEA SIZE HAIL OR
LARGER AND WINDS AT LEAST 40 MPH WAS LOCATED NEAR ASHPORT...OR 9
MILES NORTHEAST OF FORT PILLOW STATE PARK
VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING ARE
ALSO POSSIBLE WITH THIS THUNDERSTORM.
PEOPLE IN NORTHEASTERN MISSISSIPPI...LAUDERDALE...NORTHWESTERN
HAYWOOD AND WEST CENTRAL CROCKETT COUNTIES SHOULD MONITOR THIS STORM
CLOSELY.
LAT...LON 3588 8934 3589 8929 3558 8929 3561 8957
3563 8959 3563 8960 3565 8962 3565 8965
3563 8966 3564 8969 3564 8973 3565 8973
3565 8975 3564 8978 3565 8990 3588 8982
3593 8939
TIME...MOT...LOC 2313Z 264DEG 22KT 3574 8973The office that day
Everything else NWS Memphis, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 15, 7:16 AM CDT | Dense Fog Advisory | MEG | Benton, Carroll, Chester, Crockett, Decatur, Gibson and 8 more | 104 min |
| Jul 15, 4:39 PM CDT | Severe Thunderstorm Warning | MEG | Fayette, Shelby | 51 min |
| Jul 15, 5:01 PM CDT | Flash Flood Warning | MEG | Shelby | 119 min |
| Jul 15, 5:33 PM CDT | Special Weather Statement | MEG | Tipton | 42 min |
| Jul 15, 5:39 PM CDT | Severe Thunderstorm Warning | MEG | Lauderdale, Tipton | 51 min |
| Jul 15, 5:54 PM CDT | Severe Thunderstorm Warning | MEG | Lauderdale | 20 min |
| Jul 15, 5:58 PM CDT | Flash Flood Warning | MEG | Lauderdale, Tipton | 3 hr |
| Jul 15, 6:13 PM CDT | Special Weather Statement | MEG | Lauderdale | 47 min |
| Jul 15, 6:38 PM CDT | Special Weather Statement | MEG | Henry | 52 min |
Nearby
Severe Thunderstorm Warnings in Tennessee, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.